Tags

Type your tag names separated by a space and hit enter

The opposite effect of a low and a high dose of serotonin-1A agonist on behavior induced by MK-801.
Neuropharmacology. 2007 Mar; 52(4):1071-8.N

Abstract

The purpose of the present study was to investigate the opposite effect of the pre- and postsynaptic serotonin-1A (5-HT(1A)) receptors on the psychotic-like behavior induced by a non-competitive antagonist of the NMDA receptor, dizocilpine (MK-801). Male Wistar rats received two doses (0.025mg/kg and 1mg/kg) of 5-HT(1A) receptor agonist 8-OH-DPAT (8-hydroxy-2-(di-n-propylamino) tetralin) and/or MK-801 in two different doses, 0.1mg/kg or 0.3mg/kg. We measured sensorimotor gating by testing prepulse inhibition of acoustic startle response (PPI) and locomotor activity of rats. We found an opposite effect of the low and high 5-HT(1A) receptor agonist doses on MK-801 induced deficit in PPI and hyperlocomotion in habituated rats. The low dose of 8-OH-DPAT, which preferentially acts on presynaptic 5-HT(1A) receptors, restored the deficit in PPI and hyperlocomotion in MK-801 (0.1mg/kg)-treated habituated rats. However, the high dose of 8-OH-DPAT, which activates both pre- and postsynaptic 5-HT(1A) receptors, decreased PPI and increased locomotor activity after administration of the low dose of MK-801. Administration of 8-OH-DPAT itself dose-dependently decreased PPI. However, only the high dose of 8-OH-DPAT increased spontaneous locomotor activity of rats. Our results indicate that there is an interaction between the NMDA and 5-HT(1A) receptors. In addition, these findings could indicate that activation of the 5-HT(1A) autoreceptor could be effective as a treatment in schizophrenia, but full potent agonism of the receptor could worsen the psychotic symptoms.

Authors+Show Affiliations

Prague Psychiatric Center and the Center of Neuropsychiatric Studies, Prague, Czech Republic. bubenikova@pcp.lf3.cuni.czNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

17196227

Citation

Bubeníková-Valesová, Vera, et al. "The Opposite Effect of a Low and a High Dose of serotonin-1A Agonist On Behavior Induced By MK-801." Neuropharmacology, vol. 52, no. 4, 2007, pp. 1071-8.
Bubeníková-Valesová V, Votava M, Pálenícek T, et al. The opposite effect of a low and a high dose of serotonin-1A agonist on behavior induced by MK-801. Neuropharmacology. 2007;52(4):1071-8.
Bubeníková-Valesová, V., Votava, M., Pálenícek, T., & Horácek, J. (2007). The opposite effect of a low and a high dose of serotonin-1A agonist on behavior induced by MK-801. Neuropharmacology, 52(4), 1071-8.
Bubeníková-Valesová V, et al. The Opposite Effect of a Low and a High Dose of serotonin-1A Agonist On Behavior Induced By MK-801. Neuropharmacology. 2007;52(4):1071-8. PubMed PMID: 17196227.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - The opposite effect of a low and a high dose of serotonin-1A agonist on behavior induced by MK-801. AU - Bubeníková-Valesová,Vera, AU - Votava,Martin, AU - Pálenícek,Tomás, AU - Horácek,Jirí, Y1 - 2006/12/28/ PY - 2006/01/09/received PY - 2006/11/09/revised PY - 2006/11/12/accepted PY - 2007/1/2/pubmed PY - 2007/6/2/medline PY - 2007/1/2/entrez SP - 1071 EP - 8 JF - Neuropharmacology JO - Neuropharmacology VL - 52 IS - 4 N2 - The purpose of the present study was to investigate the opposite effect of the pre- and postsynaptic serotonin-1A (5-HT(1A)) receptors on the psychotic-like behavior induced by a non-competitive antagonist of the NMDA receptor, dizocilpine (MK-801). Male Wistar rats received two doses (0.025mg/kg and 1mg/kg) of 5-HT(1A) receptor agonist 8-OH-DPAT (8-hydroxy-2-(di-n-propylamino) tetralin) and/or MK-801 in two different doses, 0.1mg/kg or 0.3mg/kg. We measured sensorimotor gating by testing prepulse inhibition of acoustic startle response (PPI) and locomotor activity of rats. We found an opposite effect of the low and high 5-HT(1A) receptor agonist doses on MK-801 induced deficit in PPI and hyperlocomotion in habituated rats. The low dose of 8-OH-DPAT, which preferentially acts on presynaptic 5-HT(1A) receptors, restored the deficit in PPI and hyperlocomotion in MK-801 (0.1mg/kg)-treated habituated rats. However, the high dose of 8-OH-DPAT, which activates both pre- and postsynaptic 5-HT(1A) receptors, decreased PPI and increased locomotor activity after administration of the low dose of MK-801. Administration of 8-OH-DPAT itself dose-dependently decreased PPI. However, only the high dose of 8-OH-DPAT increased spontaneous locomotor activity of rats. Our results indicate that there is an interaction between the NMDA and 5-HT(1A) receptors. In addition, these findings could indicate that activation of the 5-HT(1A) autoreceptor could be effective as a treatment in schizophrenia, but full potent agonism of the receptor could worsen the psychotic symptoms. SN - 0028-3908 UR - https://www.unboundmedicine.com/medline/citation/17196227/The_opposite_effect_of_a_low_and_a_high_dose_of_serotonin_1A_agonist_on_behavior_induced_by_MK_801_ DB - PRIME DP - Unbound Medicine ER -